Tornadoes · United States · Kentucky · 2021
EF1 tornado, Round Hill to White Hall, Kentucky, December 11, 2021
From Round Hill to White Hall, this EF1 tornado ran 0.3 miles across Madison County on December 11, 2021, touching down at 4:22 AM EST and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 11, 2021
- Touchdown
- 4:22 AM EST (09:22 UTC)
- Path length
- 0.3 miles (0.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Madison County
- Touchdown point
- 37.687, -84.420
- Lift-off point
- 37.687, -84.420
- Record number
- 2112110322-01
The damage survey
50 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Went branch bc wind range for snap was too high for damage to Bradford pear
- Multiple other trees Also snapped and uprooted
- Also large hArdwood tree in front snapped
- Top of Pine, snapped and throwing 30 yards into the fence
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Strong southern winds brought warm temperatures and plenty of moisture into an environment of strong wind shear ahead of an advancing cold front. This resulted in unusually warm temperatures for a December day and the ingredients to produce a historic tornado outbreak and flash flooding. This included multiple long track tornadoes. Central Kentucky saw 18 tornadoes that injured 96 and killed 18. An additional death occurred in a flash flood.
The tornado touched down just west of Highway 595, northwest of the Kirksville community in western Madison county. There were some twisted trees in a forest grove. The tornado then hit an old farmhouse as well as a 30 X 50 foot barn. Damage from the barn was thrown to the southeast, east, northeast, and north direction. This tornado was very intermittent and was skipping with peak wind speeds of 90 mph, and widths ranging from 40 yards to a max of 75 yards. ||The NWS drone found a few twisted trees up to a quarter of a mile northeast of the farmhouse. There was no damage past that point. Immediately north of the farmhouse tornado damage, there was an older barn destroyed as well as an older tree knocked over. This was straight line wind damage of 50 to 55 mph.
The tornado touched down just southwest of the intersection of Clay Lane and Lexington Road. There was roof and gutter damage along with one uprooted tree. Several soft pines and cedar trees were twisted and topped, as the tornado crossed |Interstate 75. There was extensive roof damage to a home just north of the Whitehall Baptist Church. NWS drone technology found sporadic tree damage consisting mainly of twisted and topping of trees. The tornado continued east northeast another half mile to Ole Daniel Boone Road, where it damaged a tobacco barn roof. The tornado then lifted.|This tornado was very intermittent and was skipping with peak wind speeds of 90 mph, and widths ranging from 50 yards to a max of 125 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS LMK issued a tornado warning for this county at 08:59 UTC, 23 minutes before the tornado touched down, in force until 09:45 UTC.
The county was under a tornado watch, issued at 07:29 UTC and running to 14:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:29 UTC | 14:00 UTC | Tornado Watch | LMK |
| 08:59 UTC | 09:45 UTC | Tornado Warning | LMK |
| 09:38 UTC | 10:15 UTC | Severe Thunderstorm Warning | LMK |
| 09:43 UTC | 13:45 UTC | Flood Advisory | LMK |
| 10:01 UTC | 10:19 UTC | Tornado Warning | LMK |
| 10:23 UTC | 11:00 UTC | Tornado Warning | LMK |
| 10:58 UTC | 11:30 UTC | Severe Thunderstorm Warning | LMK |
| 11:28 UTC | 12:00 UTC | Severe Thunderstorm Warning | LMK |
| 13:42 UTC | 16:45 UTC | Flood Warning | LMK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Dec 11, 2:53 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 11, 2:53 AM EST, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Louisville KY 253 AM EST Sat Dec 11 2021 .Short Term...(Today and tonight) Issued at 203 AM EST Sat Dec 11 2021 The severe threat will continue this morning ahead of a strong cold front coming in from the west. Although instability will slowly decrease, gusty winds will still be a threat, and an isolated brief tornado or two will still be possible as well. The cold front will cross the region over the course of the morning and will exit southern Indiana and central Kentucky by lunch time, ending the storm threat. Gusty non-thunderstorm winds will gust 30-40mph this morning, gradually decreasing this afternoon. A few advisory level gusts can't be ruled out but after chatting with neighbors, will hold off on an advisory for now. After pre-front temperatures in the 60s, the mercury will crash into the 40s in strong cold air advection behind the front. After a brief period of clearing immediately behind the front, low clouds will wrap back in for much of the afternoon before drier air scours them out this evening. Tonight should be clear with light winds as high pressure builds from Texas to Kentucky. && .Long Term...(Sunday through Friday) Issued at 217 AM EST Sat Dec 11 2021 The upper pattern becomes more zonal into mid-week as a ridge develops over the Gulf of Mexico (a bit father south than what was advertised earlier this week). This will provide us with moderate temperatures and mostly dry weather. The exception will be Tuesday night as a surface warm front pushes across the area and possibly generates some light rain. Went slightly above guidance for temperatures Wednesday through Thursday, resulting in afternoon temperatures well into the 60s...possibly touching 70 in a few spots. A better chance of showers, and perhaps a rumble of thunder or two, arrives Thursday afternoon into Friday as a cold front enters the region. && .Aviation...(06Z TAF Issuance) Issued at 1226 AM EST Sat Dec 11 2021 IMPACTS: -Thunderstorms with torrential rain and gusty winds in the first several hours of the TAF, especially before dawn -Gusty winds outside of storms -Low ceilings DISCUSSION: A powerful spring-like storm system will bring gusty winds and strong thunderstorms to the region during the early morning hours. Cold FROPA will occur from west to east during the daylight morning hours, bringing an end to the storms. However, winds will remain gusty as cold air rushes in behind the front. Winds will come in from the south ahead of the front, switching to west behind the front, then becoming light from the northwest tonight as high pressure builds in. CONFIDENCE: Medium-high on all elements. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...13 Long Term...13 Aviation...13
Hazardous weather outlook, Dec 11, 3:14 AM EST, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 314 AM EST Sat Dec 11 2021 KYZ027>029-035>043-045>049-053>057-062>067-071>078-081-082-120815- Grayson-Hardin-Bullitt-Franklin-Scott-Harrison-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine- Clark-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Leitchfield, Elizabethtown, Shepherdsville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 314 AM EST Sat Dec 11 2021 /214 AM CST Sat Dec 11 2021/ ...TORNADO WATCH 561 IN EFFECT UNTIL 9 AM EST /8 AM CST/ THIS MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Storms may produce damaging winds and isolated tornadoes as a cold front approaches and moves through the region early this morning. Intense rainfall rates may lead to localized flooding concerns. Non-thunderstorm winds may gust to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are needed early this morning. INZ076>079-083-084-089>092-KYZ023>026-030>034-061-070-120815- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Oldham-Trimble-Henry- Shelby-Butler-Logan- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Morgantown, and Russellville 314 AM EST Sat Dec 11 2021 /214 AM CST Sat Dec 11 2021/ ...TORNADO WATCH 554 IN EFFECT UNTIL 6 AM EST /5 AM CST/ EARLY THIS MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Storms may produce damaging winds and isolated tornadoes as a cold front approaches and moves through the region early this morning. Intense rainfall rates may lead to localized flooding concerns. Non-thunderstorm winds may gust to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are needed early this morning. 13
In the hours before
Local storm report, Dec 11, 1:55 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG 1 W HARDINSBURG 37.78N 86.47W
12/11/2021 BRECKINRIDGE KY 911 CALL CENTER
REPORTS OF TREE DOWN ON 992.
&&
BTNSpecial weather statement, Dec 11, 2:01 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
201 AM EST Sat Dec 11 2021
INZ076-084-089-110715-
Crawford IN-Orange IN-Perry IN-
201 AM EST Sat Dec 11 2021
...A strong thunderstorm will impact portions of northern Crawford,
north central Perry and southeastern Orange Counties through 215 AM
EST/115 AM CST/...
At 201 AM EST/101 AM CST/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of English, moving northeast at 60
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
English around 210 AM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM EST/200 AM CST/ for
south central Indiana.
&&
LAT...LON 3825 8668 3829 8668 3843 8644 3831 8633
3823 8667 3825 8669
TIME...MOT...LOC 0701Z 238DEG 52KT 3828 8660
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KDWSpecial weather statement, Dec 11, 2:45 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
245 AM EST Sat Dec 11 2021
KYZ027>030-034-038-045-053-054-063-110815-
Hart KY-Grayson KY-Jefferson KY-Shelby KY-Bullitt KY-Marion KY-
Spencer KY-Nelson KY-Hardin KY-Larue KY-
245 AM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of Spencer, southwestern
Shelby, Nelson, central Larue, northwestern Marion, northwestern
Hart, east central Grayson, southeastern Jefferson, eastern Hardin
and Bullitt Counties through 315 AM EST/215 AM CST/...
At 245 AM EST/145 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from Highview to 14 miles
northwest of Munfordville. Movement was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Jeffersontown, Hollow Creek, Spring Mill, Fern Creek, Highview,
Buechel and Minor Lane Heights around 250 AM EST.
Hodgenville around 255 AM EST.
Shelbyville around 300 AM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM EST/200 AM CST/ for
central Kentucky. A Tornado Watch also remains in effect until 900 AM
EST/800 AM CST/ for central Kentucky.
&&
LAT...LON 3763 8543 3738 8608 3790 8590 3818 8565
3823 8521
TIME...MOT...LOC 0745Z 243DEG 85KT 3814 8565 3747 8601
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DMLocal storm report, Dec 11, 3:36 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TORNADO BOWLING GREEN 36.98N 86.44W
12/11/2021 WARREN KY BROADCAST MEDIA
MULTIPLE REPORTS OF DAMAGED OR COLLAPSED
STRUCTURES DUE TO TORNADO. PEOPLE TRAPPED.
DAMAGE TO THE CORVETTE PLANT WITH FIRE ON
ITS ROOF.
&&
BTNLocal storm report, Dec 11, 3:46 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM TORNADO 2 NNW HOBSON 37.45N 85.38W
12/11/2021 TAYLOR KY EMERGENCY MNGR
EMERGENCY MANAGER REPORT OF COLLAPSED
STRUCTURE WITH PEOPLE TRAPPED ON FEATHER
CREEK RD NORTH OF CAMPBELLSVILLE IN NORTHERN
TAYLOR COUNTY.
&&Local storm report, Dec 11, 4:19 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND DMG 2 NNW HIGHGROVE 38.00N 85.49W
12/11/2021 SPENCER KY PUBLIC
SOCIAL MEDIA PICTURES SHOWS STRUCTURAL
DAMAGE TO TWO DIFFERENT BUILDINGS, TREES
BLOWN ACROSS OLD LOUISVILLE ROAD. TIME
ESTIMATED BY RADAR.
&&
CSGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
9.4 hours before the tornado, 201 km from the path. December 11, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -63174 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
2.6 hours after it, 201 km from the path. December 11, 2021.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -56 J/kg
- Surface CAPE
- 22 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Richmond (RGA), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 07:35 UTC | 66.2 | 60.8 | 200° 20 kt | 30 | 1005.8 | |
| 07:55 UTC | 66.2 | 60.8 | 200° 19 kt | 25 | 1005.4 | |
| 08:15 UTC | 66.2 | 60.8 | 190° 19 kt | 28 | 1005.1 | |
| 08:35 UTC | 66.2 | 60.8 | 190° 21 kt | 31 | 1004.7 | |
| 08:55 UTC | 66.2 | 60.8 | 180° 17 kt | 28 | 1003.7 | |
| 09:15 UTC | 66.2 | 60.8 | 180° 22 kt | 34 | 1002.7 | |
| 09:35 UTC | 66.2 | 60.8 | 250° 24 kt | 42 | 1005.8 | |
| 09:55 UTC | 62.6 | 59 | 260° 23 kt | 32 | 1005.1 | |
| 10:15 UTC | 60.8 | 59 | 260° 13 kt | 29 | 1004.7 | |
| 10:35 UTC | 60.8 | 59 | 250° 9 kt | 17 | 1004.7 | |
| 10:55 UTC | 60.8 | 59 | 210° 9 kt | 14 | 1004.1 | |
| 11:15 UTC | 62.6 | 60.8 | 210° 5 kt | 1003.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the touchdown began at 09:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 09:01 UTC | TORNADO | 1 Ese Junction City | Boyle, KY | AN EF-2 TORNADO OCCURRED 1 MILE ESE OF JUNCTION CITY, KY NEAR THE BOYLE COUNTY AIRPORT. THE TORNADO HAD A MAX PATH WIDTH OF 100 YARDS AND A LENGTH OF 0.63 MILES. THE MAX WIND SPEEDS 135 MPH, AND THE TORNADO LIFTED 4 MILE |
| 09:02 UTC | TSTM WND DMG | 4 S Danville | Boyle, KY | BOYLE COUNTY AIRPORT HAD 3 HANGERS TOTALLY DESTROYED WITH 25 AIRCRAFT DAMAGED. TIME ESTIMATED BASED ON RADAR. |
| 09:02 UTC | TORNADO | 1 Wnw Danville | Boyle, KY | AN EF-1 TORNADO OCCURRED 1 MILE WNW OF DANVILLE, KY WITH 110 MPH WINDS AND A MAX PATH WIDTH OF 400 YARDS. THE TORNADO PATH WAS 3.63 MILES LONG BEFORE LIFTING 3 MILES NE OF DANVILLE, KY. PLEASE SEE ASSOCIATED PNS FOR MORE |
| 09:04 UTC | TORNADO | 4 Se Danville | Boyle, KY | ADDITIONAL DAMAGE WAS RELAYED TO THE NWS AND THIS REPORT CORRECTS 2 PREVIOUS BOYLE COUNTY TORNADO TRACKS INTO ONE TRACK FROM DECEMBER 11TH. THE NWS STORM SURVEY DETERMINED THE TORNADO HAD PEAK WINDS OF 110 MPH WITH A MAX |
| 09:04 UTC | TORNADO | 4 Se Danville | Boyle, KY | AN EF-1 TORNADO OCCURRED 4 MILES SE OF DANVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 50 YARDS WITH A PATH LENGTH OF 0.61 MILES. THE MAX WIND SPEEDS WERE 93 MPH, AND THE TORNADO LIFTED SHORTLY AFTER TOUCHDOWN ABOUT 4 |
| 09:08 UTC | TORNADO | 3 Sw Bryantsville | Boyle, KY | AN EF-1 TORNADO OCCURRED 3 MILES SW OF BRYANTSVILLE, KY OR 5 MILES ENE OF DANVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 950 YARDS AND A LENGTH OF 2.93 MILES. THE MAX WIND SPEEDS WERE 94 MPH, AND THE TORNADO LIFTED 1 |
| 09:09 UTC | TORNADO | 3 Sw Bryantsville | Garrard, KY | AN EF-1 TORNADO OCCURRED 3 MILES SW OF BRYANTSVILLE, KY OR 5 MILES ENE OF DANVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 950 YARDS AND A LENGTH OF 2.93 MILES. THE MAX WIND SPEEDS WERE 94 MPH, AND THE TORNADO LIFTED 1 |
| 09:09 UTC | TORNADO | 5 E Danville | Boyle, KY | AN EF-1 TORNADO OCCURRED 5 MILES EAST OF DANVILLE, KY NEAR HEDGEVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 600 YARDS WITH A PATH LENGTH OF 1.93 MILES. THE MAX WIND SPEED WAS 110 MPH, AND THE TORNADO LIFTED 5 MILES WN |
| 09:09 UTC | TORNADO | 5 E Danville | Garrard, KY | AN EF-1 TORNADO OCCURRED 5 MILES EAST OF DANVILLE, KY NEAR HEDGEVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 600 YARDS WITH A PATH LENGTH OF 1.93 MILES. THE MAX WIND SPEED WAS 110 MPH, AND THE TORNADO LIFTED 5 MILES WN |
| 09:10 UTC | TSTM WND DMG | 4 Sse Bryantsville | Garrard, KY | AN EF-1 TORNADO FORMED ALONG A DISTINCT LINE BREAK SEEN ON WSR-88D. THE NWS DRONE FOUND THE TORNADO TOUCH DOWN JUST SOUTHWEST OF 517 RICH WAY AT BLUEGRASS DIESEL PERFORMANCE AUTO BODY SHOP. THE EF-1 90 MPH TORNADO DID MA |
| 09:10 UTC | TORNADO | 3 Sse Bryantsville | Garrard, KY | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SSE BRYANTSVILLE. AN EF-1 TORNADO FORMED ALONG A DISTINCT LINE BREAK SEEN ON WSR-88D. THE NWS DRONE FOUND THE TORNADO TOUCH DOWN JUST SOUTHWEST OF 517 RICH WAY AT BLUEGRASS DI |
| 09:11 UTC | TSTM WND DMG | Midway | Woodford, KY | TREES DOWN IN MIDWAY. |
| 09:11 UTC | TORNADO | 5 E Danville | Garrard, KY | CORRECTS PREVIOUS TORNADO REPORT FROM 5 E DANVILLE. AN EF-1 TORNADO OCCURRED 5 MILES EAST OF DANVILLE, KY NEAR HEDGEVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 600 YARDS WITH A PATH LENGTH OF 1.93 MILES. THE MAX WIND |
| 09:11 UTC | TORNADO | 5 Wnw Lancaster | Garrard, KY | CORRECTS PREVIOUS TORNADO REPORT FROM 5 E DANVILLE. AN EF-1 TORNADO OCCURRED 5 MILES EAST OF DANVILLE, KY NEAR HEDGEVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 600 YARDS WITH A PATH LENGTH OF 1.93 MILES. THE MAX WIND |
| 09:22 UTC | TORNADO | 1 N Kirksville | Madison, KY | THE EF-1 TORNADO TOUCHED DOWN JUST WEST OF HIGHWAY 595 NORTHWEST OF THE KIRKSVILLE COMMUNITY IN WESTERN MADISON COUNTY. THERE WERE SOME TWISTED TREES IN A FOREST GROVE. THE TORNADO THEN HIT AN OLD FARMHOUSE AS WELL AS A |
| 09:27 UTC | TSTM WND DMG | Newtown | Scott, KY | DELAYED REPORT. TREES DOWN ON STONE RD OFF US 460 E AND ALSO FINNELL NEAR HWY 62. TIME ESTIMATED FROM RADAR. |
| 09:30 UTC | TSTM WND DMG | 1 Nw Richmond | Madison, KY | TREE DAMAGE, TIME ESTIMATED BY RADAR. |
| 09:30 UTC | TSTM WND DMG | 3 W Redhouse | Madison, KY | DOWNED TREE BLOCKING ROADWAY NEAR EXIT 95 ON I-75. |
| 09:30 UTC | TSTM WND DMG | 4 W Redhouse | Madison, KY | DOWNED POWER LINES AND NUMEROUS PEOPLE WITHOUT POWER. TIME ESTIMATED BY RADAR. |
| 09:31 UTC | TORNADO | 3 W Redhouse | Madison, KY | THE TORNADO TOUCHED DOWN JUST SOUTHWEST OF THE INTERSECTION OF CLAY LANE AND LEXINGTON ROAD. THERE WAS ROOF AND GUTTER DAMAGE TO 214 CLAY LN ALONG WITH ONE UPROOTED TREE. SEVERAL SOFT PINES AND CEDAR TREES WERE TWISTED A |
| 09:40 UTC | TSTM WND DMG | 1 Ne Trapp | Clark, KY | A COUPLE OF TREES HAD TO BE REMOVED BY THE COUNTY ROAD DEPARTMENT AROUND TRAPP. |
| 09:47 UTC | TSTM WND DMG | 1 Ene Westbend | Powell, KY | TREE DOWN ON POWERLINE ALONG BRUSH CREEK RD. TIME ESTIMATED FROM RADAR. |
| 09:55 UTC | TSTM WND GST 40 | 2 N Prewitt | Montgomery, KY | MEASURED AT THE KIOB AWOS STATION. TIME OF THE EVENT IS RADAR ESTIMATED. |
| 10:03 UTC | TSTM WND DMG | Stanford | Lincoln, KY | TREES AND POWERLINES DOWN NEAR STANFORD AND WESTERN PORTIONS OF COUNTY. |
| 10:13 UTC | TSTM WND DMG | 3 Ese Mccreary | Garrard, KY | MULTIPLE TREES AND POWERLINES DOWN. |
| 10:17 UTC | TSTM WND DMG | 3 Ne Richmond | Madison, KY | TREES DOWN BLOCKING ROADWAY. |
| 10:25 UTC | TSTM WND DMG | 2 Nne Union Hall | Powell, KY | TREE DOWN ALONG 7200 BLOCK OF HARDWICKS CREEK RD. TIME ESTIMATE FROM RADAR. |
| 10:33 UTC | TSTM WND DMG | 2 E Spout Springs | Powell, KY | TREE ON 3 PHASE POWERLINE ALONG SPOUT SPRINGS ROAD. ROAD IS CLOSED AND REPAIRS ARE ONGOING. TIME ESTIMATED FROM RADAR. |
| 10:35 UTC | TSTM WND DMG | 3 Ne Clay City | Powell, KY | TREE OVER PAINT CREEK ROAD IN THE 2500 BLOCK. TIME ESTIMATED FROM RADAR. |
| 10:57 UTC | TSTM WND DMG | Harrodsburg | Mercer, KY | POWERLINES DOWN ACROSS PORTIONS OF THE COUNTY. TIME ESTIMATED FROM RADAR. |
| 11:20 UTC | TSTM WND DMG | 4 Ssw Yosemite | Casey, KY | TREES DOWN CHESTNUT HILL ROAD AND POPLAR LEVEL ROAD. TIME ESTIMATED FROM RADAR. |
| 11:32 UTC | TSTM WND DMG | Crab Orchard | Lincoln, KY | TREES DOWN. |
| 11:40 UTC | TSTM WND GST 56 | Dabney | Pulaski, KY | RECORDED AT THE PULASKI COUNTY KY MESONET STATION. |
| 11:44 UTC | TSTM WND DMG | 1 N Brodhead | Rockcastle, KY | A TREE WAS BLOWN DOWN ALONG POSSUM KINGDOM ROAD IN THE BRODHEAD COMMUNITY. THE EVENT TIME IS ESTIMATED FROM RADAR. |
| 11:48 UTC | TSTM WND DMG | Rockford | Rockcastle, KY | TWO TREES WERE BLOWN DOWN ON SCAFFOLD CANE ROAD NEAR THE MADISON COUNTY LINE. THE EVENT TIME IS ESTIMATED FROM RADAR. |
| 12:05 UTC | TSTM WND DMG | 1 W Furnace | Powell, KY | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 W FURNACE. TREE DOWN ON POWER LINE AND BLOCKING FURNACE JUNCTION ROAD. |
| 12:16 UTC | TSTM WND DMG | 1 Wnw Ford | Madison, KY | REPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of December 11, 2021
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 11 | 1:06 AM EST | EF1 | Hardin, KY | 1.9 | 50 | |||
| December 11 | 12:40 AM CST | EF0 | Fayette, TN | 0.5 | 50 | |||
| December 11 | 12:47 AM CST | EF3 | Logan, KY | 28.0 | 1,400 | 1 | ||
| December 11 | 1:51 AM EST | EF1 | Spencer, KY | 1.9 | 100 | |||
| December 11 | 1:09 AM CST | EF3 | Bowling Green tornado, KY | 29.3 | 440 | 16 | 63 | |
| December 11 | 1:19 AM CST | EF2 | Warren, KY | 6.1 | 300 | |||
| December 11 | 1:32 AM CST | EF1 | Madison, TN | 7.9 | 300 | $700,000 | ||
| December 11 | 1:38 AM CST | EF2 | Barren, KY | 17.0 | 900 | |||
| December 11 | 1:40 AM CST | EF2 | Henderson, TN | 15.3 | 600 | 1 | $4.0 million | |
| December 11 | 1:52 AM CST | EF2 | Hart, KY | 23.8 | 528 | 1 | ||
| December 11 | 2:00 AM CST | EF1 | Decatur, TN | 9.1 | 100 | $220,000 | ||
| December 11 | 3:06 AM EST | EF1 | Hardin, OH | 1.6 | 150 | $300,000 | ||
| December 11 | 2:15 AM CST | EF2 | Perry, TN | 15.2 | 600 | $140,000 | ||
| December 11 | 3:20 AM EST | EF3 | Taylor, KY | 14.5 | 450 | 1 | 31 | |
| December 11 | 2:32 AM CST | EF1 | Hickman, TN | 8.5 | 400 | $50,000 | ||
| December 11 | 2:40 AM CST | EF2 | Hickman, TN | 10.9 | 500 | 2 | $2.0 million | |
| December 11 | 3:41 AM EST | EF1 | Marion, KY | 1.9 | 50 | |||
| December 11 | 2:49 AM CST | EF0 | Dickson, TN | 5.4 | 175 | $10,000 | ||
| December 11 | 2:57 AM CST | EF2 | Dickson, TN | 12.6 | 400 | 1 | $1.5 million | |
| December 11 | 4:01 AM EST | EF2 | Boyle, KY | 0.6 | 100 | |||
| December 11 | 4:02 AM EST | EF1 | Boyle, KY | 3.6 | 400 | |||
| December 11 | 4:04 AM EST | EF1 | Boyle, KY | 7.1 | 100 | |||
| December 11 | 4:07 AM EST | EF1 | Garrard, KY | 3.0 | 950 | |||
| December 11 | 4:10 AM EST | EF1 | Garrard, KY | 0.6 | 100 | |||
| December 11 | 3:12 AM CST | EF0 | Davidson, TN | 9.0 | 300 | $250,000 | ||
| December 11 | 3:30 AM CST | EF1 | Davidson, TN | 6.8 | 150 | $1.8 million | ||
| December 11 | 4:31 AM EST | EF1 | Madison, KY | 1.2 | 125 | |||
| December 11 | 3:31 AM CST | EF1 | Davidson, TN | 7.7 | 100 | 1 | $1.3 million | |
| December 11 | 3:33 AM CST | EF0 | Davidson, TN | 1.4 | 50 | $250,000 | ||
| December 11 | 3:42 AM CST | EF0 | Sumner, TN | 6.2 | 50 | $25,000 | ||
| December 11 | 3:48 AM CST | EF0 | Wilson, TN | 3.1 | 50 | $20,000 | ||
| December 11 | 4:04 AM CST | EF0 | Smith, TN | 7.3 | 75 | $20,000 | ||
| December 11 | 4:20 AM CST | EF1 | Monroe, TN to KY | 11.2 | 75 | $500,000 | ||
| December 11 | 4:30 AM CST | EF1 | Prentiss, MS | 4.5 | 100 | $125,000 | ||
| December 11 | 6:17 AM CST | EF0 | Giles, TN | 5.0 | 50 | $20,000 | ||
| December 11 | 7:39 AM CST | EF0 | Grundy, TN | 8.9 | 100 | $50,000 | ||
| December 11 | 5:16 PM EST | EF0 | Wilkinson, GA | 3.8 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.